? with new drug for fm relief

Discussion in 'Fibromyalgia Main Forum' started by tweeti1229, Aug 31, 2003.

  1. tweeti1229

    tweeti1229 New Member

    i have been told that there has been some good results with topamax.....has anyone tried this drug????
  2. ranger

    ranger New Member

    Tried it for only a short time after weaning off Neurontin. Topomax gave me a tingling/icky feeling in my head. I stopped taking it after 3 tries. Then recently, a year later, I am back on Neurontin. Works better for me to calm your zapping nerves with pain and along with a pain med and or muscles relaxant. Altho it too takes days or weeks to really see what it can do, like Topomax. They say you might lose weight on Topomax and Neurontin can make you gain. I wish Topomax and I would have given it more time.
    Ranger, a mom.
  3. cookiebaby

    cookiebaby New Member

    I've been on Topamax for a while, actually probably at least a year. I only take 100 mgs now but was more at one time. It was prescribed for me more for pain caused by peripheral neuropathy than from fibromyalgia, in my case, but I understand the type of pain can be caused by both. My neurologist told me, if I remember correctly, that it would help most with the burning-type pain, which often occurs in hands/arms, feet/legs in PN (peripheral neuropathy) but also in FM. Since it's nerve-related it's weird to describe -- you feel such a sensation of freezing cold that it feels burning hot. But I think it also helps with shooting-type pains.

    It's a drug that you have to take gradually-increasing higher doses until you get to the recommended dose. It can cause stomach discomfort and can also cause weight loss at high doses without your even trying to lose weight. Unfortunately, it can also mess with your vision big-time. In my case, I had to back off from the higher dose which was helping with the pain because I needed 3 changes to my glasses prescription in 12 months' time while I was taking it. It would happen fairly quickly -- my vision would start getting really blurry and in about a week's time I was at the eye doctor getting it checked because it was so dramatic that several times I missed road signs and turn-offs that I drive frequently because my vision was getting so much worse. It can also cause glaucoma.

    Evidently these side effects in the eyes do not happen to a large percentage of people, but if you happen to be among those who are affected you have to either quit taking it or drop down to a much lower dose and take an additional drug to take its place, etc. So if you decide to take it make sure you keep in touch with the doctor if you have any side effects.

    Cookiebaby
  4. natrlvr2

    natrlvr2 New Member

    of course it never did prevent any migraines so I quit taking it.I did not like the possible side effects(with the eyes).